Multiple sclerosis (MS) is a condition that is insidious, unpredictable, and seemingly unobservable to outsiders. It is a disease in which the immune system attacks the material that covers and protects the nerve fibers, causing the body to fight itself. One of the symptoms associated with this condition is stiff muscles and spasms, a condition called spasticity.
The spasticity can simply be the mild discomfort of muscle tightness. But it can also manifest as painful, uncontrollable spasms of the legs and pain in and around the joints, so much so that the sufferer is debilitated.
Tizanidine, which is marketed under the brand name Zanaflex, is used to treat such symptoms and provide relief to thousands of people with MS.
The sedative effects it produces can make it a substance of abuse. What’s more, recreational use of tizanidine can cause severe liver damage, ultimately leading to liver failure. Not to mention a host of harrowing side effects and symptoms.
What is Tizanidine?
Tizanidine belongs to the class of medications known as skeletal muscle relaxants. It is prescribed to treat the muscle spasticity associated with multiple sclerosis, stroke, or a spinal cord or brain injury. Sometimes it is prescribed off-label as a sleep aid, for fibromyalgia symptoms, and chronic migraines.
According to Drugs.com, the maximum single dose for the medication is 16 milligrams (mg), and the maximum daily dose is 36 mg in 24 hours.
Tizanidine is marketed under the brand name Zanaflex and comes in tablet and capsule forms. It is a short-acting medication that works by slowing down the action in the brain and nervous system, which allows muscles to relax.
This very mechanism of action produces a sedative effect. Users report that tizanidine imparts a narcotic-like “high” even though it isn’t considered a narcotic. In fact, the drug is not even classified under the U.S. Drug Enforcement Agency’s (DEA), schedule of controlled substances. However, recreational use of the drug persists because of the effects it purportedly imparts.
People using tizanidine to get high will crush the pills into a powder and snort it, which is a common method of recreational ingestion.
In fact, one Reddit user posted this after sniffing 14 mg of tizanidine: “I felt like Scarface. I felt invincible. I could instantly feel my body trying to shut down, and it was an amazing buzz.”
A buzz isn’t the only effect that comes with tizanidine. Read on to learn more about its negative effects.
Like many other medications, tizanidine has a host of common and serious side effects that can manifest differently in each user. The effects typically go away with continued use.
Common Side Effects Include:
- Dry mouth
- Stomach pain
- Back pain
- Tingling sensation in the arms, legs, hands, and feet
- Increased muscle spasms
The Serious Side Effects Associated with the Medication Include:
- Yellowing of the skin or eyes
- Slow heartbeat
- Unusual bleeding or bruising
- Extreme tiredness
- Unexplained flu-like symptoms
- Lack of energy
- Appetite loss
- Pain in the upper right part of the stomach
- Seeing things or hearing voices that do not exist
- Changes in vision
Read more information about Tizanidine side effects here.
Tizanidine and Substance Use Disorder
Do you fear that you or a loved one has an abuse problem with tizanidine? One way to determine whether a potential abuse problem is present is by seeing whether tolerance and dependence have taken hold.
A person displays tolerance when they need a higher dose of the medication to experience the same effect a previous dose yielded. That tolerance morphs into dependence when your body only feels normal when the tizanidine is present. That dependence is marked when the body experiences withdrawal symptoms as the drug exits the system.
Addiction to tizanidine is a stage where a person will exhibit compulsive, seeking behaviors toward the drug and will use it despite adverse consequences.
There is also a clinical yardstick that health care providers and addiction experts use to determine whether someone has a substance use disorder (SUD), the clinical term for addiction. The criteria they use is set forth by the American Psychiatric Association’s (APA) Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5).
According to the DSM-5, if a person exhibits two of the following symptoms over 12 months, addiction may be present:
- Taking more of the drug than intended and for a longer time than intended
- A persistent desire to stop taking drugs or repeated unsuccessful attempts to quit taking drugs
- A lot of time spent trying to get drugs, abuse them, and/or recover from their effects
- Intense cravings or urges for specific drugs
- Failing to go to work or school, or to meet obligations to friends and family because of drug abuse
- Ongoing drug abuse despite the physical, mental, emotional, or social problems associated with the abuse
- Giving up hobbies or activities to abuse drugs
- Ongoing abuse of drugs in inappropriate situations, such as using them in the morning before work, driving while intoxicated, or abusing drugs around children
- Experiencing physical or psychological problems due to substance abuse but continuing to abuse drugs anyway
- Physical tolerance, meaning the body needs more of the drug to experience the initial level of intoxication
- Experiencing symptoms of withdrawal when trying to quit the drug
Tizanidine Withdrawal Symptoms
The withdrawal symptoms from tizanidine occur when you have taken the medication regularly for a long period or in high doses. Under these circumstances, you may experience withdrawal symptoms that require a doctor to gradually reduce and ultimately put a halt to tizanidine use.
“However, when used recreationally, without medical supervision, withdrawal symptoms can become more intense. Tizanidine’s symptoms of withdrawal include increased blood pressure and heart rate, anxiety, tremors, and muscle tenseness. In essence, these symptoms can be uncomfortable enough to cause people to reuse tizanidine, which could lead to further complications and overdose. ”
Tizanidine overdose is real, and it produces harmful symptoms, including:
- Blurred vision
- Chest pain
- Difficult or troubled breathing
- Dizziness, faintness, or lightheadedness when getting up from a lying position
- Irregular, fast or slow, or shallow breathing
- Loss of consciousness
- Pale or blue lips, fingernails, or skin
- Severe sleepiness
If you or a loved one has lapsed into overdose by taking too much tizanidine, please seek immediate help. Dial 911 or go to an emergency room.
Read more about Tizanidine Overdose here.
How Professional Treatment Can Help You
To get help with tizanidine abuse, the most effective and safest protocol is professional treatment. Treatment typically starts with medical detoxification, where medical staff removes the tizanidine and associated toxins from the body and treats any withdrawal symptoms that arise. In detox, you will also be supervised for any health conditions to ensure a comfortable process.
For addictions, it is typically recommended that clients enroll in outpatient treatment, where they can live independently but receive the therapy and care that can address the psychological underpinnings of their abuse. What’s more, clients can learn coping mechanisms and strategies to avoid relapse and live as productive, newly sober people.
The Services Offered in Outpatient Treatment Include:
- Substance abuse education
- Cravings and triggers management
- Life skills
- Individual therapy
- Family therapy
- Group therapy
- Mental health treatment
- Cognitive Behavioral Therapy (CBT)
- 12-step programs
- Transitional living facility referrals (including sober living homes)
- Relapse prevention training
- Anger management
- Random drug testing
If you engage in polysubstance abuse, such as when you take tizanidine with alcohol, for example, it is recommended that you enter a residential treatment, which is an intensive program of therapy and care intended for severe and multiple abuse problems.
In summary, professional treatment can address the physical, mental, and emotional aspects of tizanidine abuse, leading to an outcome of sobriety and wellness.